Introduction: 5-aminosalicylic acid (5-ASA) compounds have been used in the management of
ulcerative colitis for decades. Nephrotoxicity has been previously described in patients treated with
5-ASA compounds and usually manifests as interstitial nephritis, however a few cases of nephrotic
syndrome have been reported. Balsalazide is a pro-drug composed of 5-ASA linked to an inert
Case Presentation: Here we report the case of a 74-year-old man with a history of ulcerative
proctosigmoiditis treated with balsalazide who presented to our clinic with bilateral lower extremity
edema three months after initiation of balsalazide. Laboratory workup showed nephrotic range
proteinuria without an apparent secondary etiology. Given worsening proteinuria and renal function
despite cessation of balsalazide, the patient underwent renal biopsy that revealed minimal change
disease. High dose steroids were started and complete remission of proteinuria was achieved one
month into therapy which was slowly tapered over the next five months. Eventual resolution of
edema and return of creatinine back to patient’s baseline level was achieved.
Conclusion: To our knowledge, this is the first report of nephrotic syndrome manifesting soon after
initiation of balsalazide therapy. Our work highlights the importance of maintaining a high clinical
suspicion for nephrotoxicity when using balsalazide.